Alert archive / Washington / Areal Flood Warnings in 2017
Areal Flood Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this areal flood warning at Feb 16, 2017, 9:07 AM PST for Ferry County, Washington. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2017, 9:07 AM PST (17:07 UTC)
- Expired
- Feb 16, 2017, 6:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Ferry County, WA
The radar
The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at Feb 16, 5:00 AM PST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 16, 5:00 AM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
500 AM PST Thu Feb 16 2017
.SYNOPSIS...
Areas of freezing rain will linger in and near the Cascades
into Thursday morning...otherwise rain and high mountain snow
will continue through much of Thursday. There will be a risk of
small stream flooding from the rain and snow melt over some
locations. The weather pattern will remain unsettled and stormy
through the next week with significant storms expected on Saturday
and next Monday.
&&
.DISCUSSION...
Paradise Creek did indeed go over flood stage this morning and an
Urban and small stream flood warning was issued. That are is
currently i between shower and while this will help it will take
several hours for the water to flush through the system.
Otherwise intermittent precipitaiton is over the area and weak
waves continue to ride up and over the warm front. The associated
cold front is hung up on the Cascades, but is expected to move
through the forecast area today. This will result in a period of
enhanced showers this afternoon and early evening, with drying
overnight.
&&
.AVIATION...
...CONTINUED FREEZING RAIN IN THE CASCADES THIS MORNING...
12Z TAFS: Intermittent and locally heavy showers will continue
through the morning ad small waves move along the warm front. The
associated cold front will move through the forecast area through
the day and will result in a period of enhanced precipitation
with FROPA. For the western TAF sites fog/stratus and light
precipitation is resulting in IFR/LIFR conditions with little
improvement expected until the frontal passage. For the eastern
TAF sites current VFR conditons will change rapidly as moderate to
heavy showers move through the area...but mainly VFR/MVFR
cigs/vsby. Fog and stratus development overnight will The
fog/stratus will reform overnight with conditions mainly MVFR and
locally IFR. Tobin
&&
.PREV DISCUSSION... /issued 217 AM PST Thu Feb 16 2017/
SYNOPSIS...
Areas of freezing rain will linger in and near the Cascades
into Thursday morning...otherwise rain and high mountain snow
will continue through much of Thursday. There will be a risk of
small stream flooding from the rain and snow melt over some
locations. The weather pattern will remain unsettled and stormy
through the next week with significant storms expected on Saturday
and next Monday.
Areas of freezing rain will linger in and near the Cascades
into Thursday morning...otherwise rain and high mountain snow
will continue through much of Thursday. There will be a risk of
small stream flooding from the rain and snow melt over some
locations. The weather pattern will remain unsettled and stormy
through the next week with significant storms expected on Saturday
and next Monday.
DISCUSSION...
Today through Friday...The warm and moist southwest flow will
continue this morning as the upper level low tracks northeast
into British Columbia. A fairly robust cold front can be seen on
satellite imagery moving into the coast early this morning. The
front will move across the Cascades after 12z and will take all
day to clear the Idaho Panhandle. So stratiform precipitation
through this afternoon will become showery this afternoon through
Friday with the frontal passage. The atmosphere will become
conditionally unstable and with westerly winds light to moderate
rain and snow showers are expected near the Cascade crest and the
Idaho Panhandle through Friday. In between most places will see a
break in the precipitation tonight and Friday, although there will
be the possibility of showers at times on the periphery of the
Columbia basin. With the exception of the deep basin and the
Cascades valleys temperatures are now above freezing. The temps in
the basin are varied with some pockets of cooler air struggling
to mix out. We are expecting afternoon highs to be 3-5 degrees
warmer today and Friday compared to Wednesday.
For this morning the forecast will hold onto the Freezing Rain
Advisory through 10 AM for the pockets of cold air remaining in
the basin. In reality it looks like temperatures will warm above
freezing before 10 AM and we may be able to take down that
highlight early. For the Cascades there is a Winter Storm Warning
in place through 10 AM as well and this looks good with
precipitation beginning to taper off by then.
Copious amounts of rain have fallen over the last 24 hours and we
are looking at additional accumulations from a quarter to a half
inch in the Cascades and from a half inch to over an inch for the
northeast WA mountains and the Idaho Panhandle mountains. In
between a couple of hundredths to around a quarter inch is
possible. This will be mainly as rain and will only add to the
snow melt. Rises on area rivers are likely and this will be
monitored closely. For now there is a Flood Watch in effect
through Friday morning for portions of the northeast WA mountains
and the north Panhandle where the heaviest precipitation is
expected. Also Paradise Creek coming out of Moscow Mountains has
been rising this morning and is above bankfull. An Urban and Small
Stream Flood Advisory has been issued. Paradise Creek reacts
quickly to changing conditions and we will have to keep a close
eye on that area through the morning. Tobin
Friday night through Saturday night: An elongated trough of lower
pressure will push across the region on Saturday. It will be
stretching out meridionally with the bulk of the upper level
dynamics heading towards southern California. A small portion of
this energy will push northward up across the Inland Northwest as
an open wave. The 00Z GFS solution appears to be too fast a little
bit on the wet side. The better agreement amongst the ECMWF, NAM
and Canadian solutions result in the bulk of the moisture moving
across during the afternoon on Saturday; whereas, the GFS would
suggest an early morning arrival. The timing of this system will
play a big role as to how much snow will accumulate in the
valleys. Temperatures aloft should be cold enough across much of
the valleys north of I-90 with snow as the predominate precip type
(at least at onset of precip). Warmer temperatures in the
afternoon should result in more of a mix of rain/snow, especially
below 2,000 feet. Temperatures are expected to warm up into the
mid 30s across the northern mountain valleys. This will make it
difficult for snow to stick on roadways.
Sunday through Tuesday: The general pattern will remain into early
next week. Low pressure over the Gulf of Alaska will send across
additional shortwave disturbances. Each will arrive about 12-18
hours in succession to each other. This will not provide much of
a break between systems. The good news is that the primary
moisture tap with each will remain south of the region with most
of the moisture going into California. I should say that this will
be good for us, but maybe not so much for Californians. With many
of our creeks and small streams ice over, there will be the
potential for some ice jams issues. Without a good moisture tap
into the region though, I don't see this as being a big threat and
temperatures will hover right around normal for mid February; so,
no big warm up on the horizon either. The weather system that
moves through early next week does appear to be warmer with snow
levels warming above valley floors. /SVH
Wednesday: Models are in fairly good agreement that the trough
axis will shift inland on Wednesday, and though the greatest
energy will be focused to our south, this will keep rain and
mountain snow in the forecast through the extended. Temps will
cool a bit and snow levels lower as the trough exits and flow
becomes northerly. Thus we could see a transition to more snow
before precip moves out late in the week. Temps look to be a bit
below normal, in the upper 30s. /bwilliams
AVIATION...
...CONTINUED FREEZING RAIN AT KEAT TONIGHT...
06Z TAFS: A deep and persistent fetch of Pacific moisture will
bring universal rain with MVFR ceilings and vis and occasional IFR
conditions to all TAF sites except KPUW and KLWS which will be
predominantly VFR with some threat of MVFR conditions tonight and
Thursday morning. KEAT is stuck in a deeper pool of cold air and
will likely remain -FZRA through tonight. A cold front will sweep
through the region Thursday morning allowing a tapering off of
precipitation from west to east through the morning at KEAT and
KMWH and in the afternoon at the eastern TAF sites. The boundary
layer will remain saturated and promote a period of IFR conditions
at KEAT and KMWH in BR/FG after the FROPA Thursday morning. JW
..CONTINUED FREEZING RAIN AT KEAT TONIGHT...
06Z TAFS: A deep and persistent fetch of Pacific moisture will
bring universal rain with MVFR ceilings and vis and occasional IFR
conditions to all TAF sites except KPUW and KLWS which will be
predominantly VFR with some threat of MVFR conditions tonight and
Thursday morning. KEAT is stuck in a deeper pool of cold air and
will likely remain -FZRA through tonight. A cold front will sweep
through the region Thursday morning allowing a tapering off of
precipitation from west to east through the morning at KEAT and
KMWH and in the afternoon at the eastern TAF sites. The boundary
layer will remain saturated and promote a period of IFR conditions
at KEAT and KMWH in BR/FG after the FROPA Thursday morning. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 45 32 44 29 38 30 / 100 30 10 10 80 60
Coeur d'Alene 45 31 43 28 39 29 / 100 60 20 10 80 80
Pullman 47 34 45 33 39 31 / 100 50 10 20 90 80
Lewiston 51 36 50 36 45 34 / 80 40 10 30 80 70
Colville 43 31 44 28 38 30 / 100 30 10 10 70 70
Sandpoint 43 33 41 27 36 30 / 100 80 30 10 80 80
Kellogg 44 33 41 29 38 30 / 100 80 60 10 80 90
Moses Lake 45 29 42 28 37 28 / 40 10 10 20 60 10
Wenatchee 41 30 39 28 37 28 / 20 10 0 30 60 10
Omak 44 29 40 27 36 29 / 70 10 10 10 60 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Northern Panhandle.
WA...Flood Watch through Friday morning for Northeast Mountains-
Spokane Area.
Winter Storm Warning until 10 AM PST this morning for East
Slopes Northern Cascades.
Freezing Rain Advisory until 10 AM PST this morning for Moses
Lake Area-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Feb 16, 5:12 AM PST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 512 AM PST Thu Feb 16 2017 IDZ001>004-026-027-WAZ031>033-036>038-171415- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 512 AM PST Thu Feb 16 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT The potential for moderate to heavy rainfall combined with mild temperatures through Thursday may lead to increased snowmelt and renewed threats for possible ice jams and flooding. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY No hazardous weather is expected at this time. WAZ034-035-041>044-171415- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 512 AM PST Thu Feb 16 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT A mix of freezing rain, snow and rain will be possible through This morning. The highest threat of freezing rain and ice accumulations will be in the Cascades, especially south of the Methow Valley, and in the Wenatchee Area. If realized this may lead to travel difficulties and/or power outages. Yet uncertainties linger regarding the dominant precipitation-type. Some areas may warm up enough to allow for all rain or some northern areas may have more snow, and freezing rain which may limit the icing potential. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY No hazardous weather is expected at this time.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 8:02 PM PST | Winter Storm Warning | OTX | 14 hr | |
| Feb 15, 11:29 PM PST | Areal Flood Advisory | OTX | Whitman | 6 hr |
| Feb 16, 8:24 AM PST | River Flood Warning | OTX | Spokane | 39 hr |
| Feb 16, 9:07 AM PST | River Flood Warning | OTX | Whitman | 19 hr |
| Feb 16, 9:55 AM PST | Areal Flood Warning | OTX | Adams, Douglas, Lincoln, Pend Oreille, Spokane, Stevens and 1 more | 36 hr |
| Feb 16, 3:58 AM PST | Areal Flood Warning | OTX | Latah | 6 hr |
Nearby
Areal Flood Warnings in Washington, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.